Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Pueblo, CO

June 22, 2017Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2017, 4:26 PM MDT for Kiowa County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 4:26 PM MDT (22:26 UTC)
Expired
Jun 22, 2017, 5:15 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS55 KPUB 222226
SVRPUB
COC061-222315-
/O.NEW.KPUB.SV.W.0103.170622T2226Z-170622T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
426 PM MDT THU JUN 22 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern Kiowa County in southeastern Colorado...

* Until 515 PM MDT

* At 426 PM MDT, a severe thunderstorm was located 10 miles north of
  Eads, or 29 miles southwest of Cheyenne Wells, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eads, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 10254 3858 10298 3861 10295 3862 10227
TIME...MOT...LOC 2226Z 303DEG 30KT 3862 10284 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
3 follow-up statements
178 
WWUS55 KPUB 222245
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
445 PM MDT THU JUN 22 2017

COC061-222315-
/O.CON.KPUB.SV.W.0103.000000T0000Z-170622T2315Z/
Kiowa CO-
445 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 445 PM MDT, a severe thunderstorm was located 8 miles northeast of
Eads, or 24 miles southwest of Cheyenne Wells, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chivington, Brandon and open country of northeastern Kiowa County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10252 3861 10283 3862 10227
TIME...MOT...LOC 2245Z 287DEG 28KT 3857 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
444 
WWUS55 KPUB 222256
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
456 PM MDT THU JUN 22 2017

COC061-222315-
/O.CON.KPUB.SV.W.0103.000000T0000Z-170622T2315Z/
Kiowa CO-
456 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 455 PM MDT, a severe thunderstorm was located 9 miles north of 
Chivington, or 21 miles southwest of Cheyenne Wells, moving east 
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 10247 3861 10275 3862 10227
TIME...MOT...LOC 2255Z 284DEG 23KT 3857 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
577 
WWUS55 KPUB 222309
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
509 PM MDT THU JUN 22 2017

COC061-222318-
/O.EXP.KPUB.SV.W.0103.000000T0000Z-170622T2315Z/
Kiowa CO-
509 PM MDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY WILL
EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3844 10247 3861 10275 3862 10227
TIME...MOT...LOC 2308Z 303DEG 30KT 3851 10246 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:10 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 3:10 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT Thu Jun 22 2017

.SHORT TERM...(This evening through Friday)
Issued at 309 PM MDT Thu Jun 22 2017

...Some Severe Storms Later Today Then Much Cooler Tomorrow...

Currently...

At 230 pm, boundary/cold front extended wnw-ese across the northern
part of the CWA. This boundary extended from El Paso county into ne
Prowers county, and was slowly moving southward. A lone supercell
was noted along it across ec El Paso county. Additional weaker
convection was also noted along the boundary.

Elsewhere, isolated high based convection was noted over the mtns
and valleys. and this convection was producing gusty winds at KALS.

Temperatures were once again hot along and s of the boundary on the
plains, with readings of 100F in Pueblo at 230 pm.

Rest of Today...

main concern is the possibility of severe convection along and north
of the boundary which is expected to extend across the greater east
central CO region the rest of the afternoon. Latest SPCDY1 still has
this area in slight for the rest of today. CAPE and shear will be
sufficient for rotating storms, and any storm interacting with a
boundary which has been "cooking" for most of the day will have to
be watched for enhanced low level rotation.

It is possible that additional strong convection could redevelop
late this afternoon or evening over the lower elevations of the
Pikes Peak region as shear and CAPE should increase as flow becomes
upslope behind the boundary.

Tonight...

Cold front will move south down the plains this evening. This storm
will keep scattered showers and thunderstorms to continue during the
early part of the evening, some of which may be strong to locally
severe.

Later tonight, expect skies to be cloud over with low cigs
developing during the early morning hours. Some light precip will be
possible. Towards sunrise, a 2ndry surge of colder air will move
south and this will increase the chance of light rain, especially
along the mtns/plains interface-I25 corridor region.

Tomorrow...

An unseasonably cold air mass will be over the area. Skies will
likely be cloudy over the plains during the morning lasting possibly
into the afternoon time period. Some rain will also be likely along
the greater I-25 corridor region during the morning. High temps will
be much colder, with readings only in the 60s and L70s across the
plains.

Some thunder will be possible tomorrow, but it will be relegated to
the higher elevations of the southern Sangre De Cristo mtns.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM MDT Thu Jun 22 2017

Friday night through Monday...Models agree on keeping an upper ridge
of high pressure firmly in place over the desert sw over the
weekend, before it starts to break down on Monday. This will keep
Colorado under nw flow aloft, while at the surface the flow will be
more northeasterly as a couple of cool surges push cooler and more
moist air into eastern CO. This will provide the fuel for a good
shot of aftn and eve convection each day, with the focus areas being
the higher terrain as well as the far eastern plains along the
Kansas border. Expect max temps each aftn to climb into the mid 70s
to lower 80s for most areas.

Tuesday through Thursday...The GFS and EC models agree on the upper
ridge breaking down on Mon, allowing for more of a westerly zonal
flow across the region through midweek. Temps are forecast to climb
back up into the 80s for the high valleys, and 90s for the eastern
plains. Convection is expected to be much more isolated through the
week, with a few showers over the mts peaks each aftn as well as a
few storms possible across the far east, depending on where the
dryline ends up. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 309 PM MDT Thu Jun 22 2017

Some thunder will be possible this afternoon and early evening at
KCOS and KPUB. Gusty winds with high based convection will be
possible at KALS.

the main concern will be later tonight at KCOS and KPUB as a cold
front moves south. Upslope flow will develop and expect MVFR/IFR
cigs to develop late tonight and tomorrow morning. Some rainshowers
will also be possible. Conditions should improve late tomorrow
morning or early afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:34 AM MDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Thu Jun 22 2017

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Thu Jun 22 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two strong to severe thunderstorms are possible over the
Plains this afternoon and evening, mainly along and east of a
Calhan to La Junta to Kim line. Lightning, hail in excess of one
inch in diameter and wind gusts over 60 mph are possible.

Isolated thunderstorms will be possible in the mountains. the
primary threat will be cloud to ground lightning.

Warm temperatures will cause snow melt to continue across the
high country, which will maintain fast flows in streams and rivers
across southern Colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

From Friday into Tuesday, isolated to scattered showers and
thunderstorms are anticipated with lightning, wind gusts around 50
mph and small hail the primary storm threats, although a few
storms capable of producing hail around the size of quarters, wind
gusts around 60 mph and locally heavy rainfall at times will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over all of the plains.

Hodanish

In the hours before

Special weather statement, Jun 22, 1:21 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Pueblo Co
121 PM MDT Thu Jun 22 2017

COZ084-085-222030-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-
INCLUDING Black Forest, Colorado Springs, and Peterson AFB
121 PM MDT Thu Jun 22 2017

A cold front moving south and west across El Paso county this
afternoon will help produce scattered showers and thunderstorms
over the next few hours. Storms will produce lightning and gusty
winds winds up to 50 mph, with only brief rainfall expected through
230 pm mdt.
Special weather statement, Jun 22, 1:59 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT THU JUN 22 2017

COZ070-071-074-222045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
159 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...CENTRAL
COSTILLA AND EASTERN CONEJOS COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alamosa, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Alamosa, San Luis, Blanca, San Acacio, Alamosa East and Fort Garland.

LAT...LON 3740 10594 3756 10584 3738 10528 3714 10543
TIME...MOT...LOC 1958Z 296DEG 25KT 3745 10581

28
Local storm report, Jun 22, 3:32 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     4 NW SCHRIEVER AFB      38.85N 104.57W
06/22/2017                   EL PASO            CO   BROADCAST MEDIA

            2 POWER POLES DOWN.

&&
Special weather statement, Jun 22, 3:59 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT THU JUN 22 2017

COZ072-073-077>079-222230-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
359 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT...CENTRAL CUSTER
AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crestone, or 44 miles north of Alamosa, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Silver Cliff and Westcliffe.

LAT...LON 3799 10568 3814 10577 3829 10543 3804 10532
TIME...MOT...LOC 2159Z 252DEG 22KT 3809 10565

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:23 PM MDTSpecial Weather StatementPUBBaca37 min
Jun 22, 7:05 AM MDTRiver Flood WarningPUBPueblo47 hr
Jun 22, 1:51 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Jun 22, 1:59 PM MDTSpecial Weather StatementPUBCostilla46 min
Jun 22, 2:12 PM MDTTornado WarningPUBEl Paso20 min
Jun 22, 3:59 PM MDTSpecial Weather StatementPUBCuster31 min
Jun 22, 5:08 PM MDTSpecial Weather StatementPUBCheyenne37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.